| Catalog Number |
7210707 |
| Medical Device Problem Codes |
Difficult to Insert (1316); Material Deformation (2976)
| Health Effect - Clinical Codes |
Perforation (2001); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
06/17/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during a shoulder joint repair surgery, the remaining one-third of a twinfix 3.5 mm anchor could not be implanted into the cancellous bone.Further force applied caused the distal end of the anchor rod to twist.The anchor was left in the body.Surgery was completed with a back-up device in an additionally drilled bone hole, through an open approach.There was a delay of less than 30 minutes, and no further complications were reported.Patient's status is fine.
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, a clinical review states that photos of the insertion device were provided for review and confirm the reported.Based on the information provided we are currently unable to rule out a user technique vs procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The device ifu does note that ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device¿ and ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.¿ local irritation/discomfort and/or migration should not be ruled out due to the partially implanted anchor.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found one similar reported event.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force during insertion.Based on this investigation, the need for corrective action is not indicated.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 h3, h6: the reported device was received for evaluation.A visual inspection revealed the device was returned in original packaging with the batch number of the complaint on the label.The anchor was not returned.Two needles with blue/white sutures were returned with the ends cut.One needle with a partial white suture was returned.The distal end of the insertion device was twisted and deformed.A clinical review states that the provided photos confirm the reported event.Based on the information provided we are currently unable to rule out a user technique vs procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The device ifu does note that ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device¿ and ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.¿ a review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found one similar reported event.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (pressing the shaft against rough or sharp surfaces or an impact event inconsistent with normal use).Based on this investigation, the need for corrective action is not indicated.